October 1965

Fever and Chills as a Reaction to Procainamide Hydrochloride Therapy

Author Affiliations


From the Cardiovascular Department, Pennsylvania Hospital (formerly Resident in Cardiology: Dr. Hey), and the School of Medicine, University of Pennsylvania (Associate in Medicine: Dr. Makous; Associate Professor of Clinical Medicine: Dr. Vander Veer).

Arch Intern Med. 1965;116(4):544-547. doi:10.1001/archinte.1965.03870040058012

Chills and fever are considered to be rare toxic reactions to procainamide hydrochloride therapy. There are only five 1-7 documented case reports of such reactions in the literature. We have recently encountered this reaction in three patients within a five-week period and it would seem that these complications may not be as rare as the literature implies. They may present a considerable problem in differential diagnosis, as is illustrated by the following cases histories.

Report of Cases 

Case 1.  —A 35-year-old white woman was readmitted to the Pennsylvania Hospital on April 30, 1964. In March of 1964 she had been hospitalized for a period of four weeks with severe congestive heart failure secondary to rheumatic heart disease. Mitral stenosis, aortic stenosis, and atrial fibrillation were present. During this first admission the patient responded to digitalis and diuretics. An attempt to convert the atrial fibrillation to normal sinus rhythm with quinidine

First Page Preview View Large
First page PDF preview
First page PDF preview